July 31, 1948


Author Affiliations

New York

From the Service of Dr. Milton B. Rosenbluth, Third (New York University) Medical Division, Goldwater Memorial Hospital

JAMA. 1948;137(14):1219-1220. doi:10.1001/jama.1948.82890480007009

Thrombopenic purpura following the administration of quinine occurs occasionally,1 but thrombocytopenic purpura following the use of its optical isomer quinidine is, apparently, extremely rare The only case in the literature is one concerning a 27 year old woman who during a second course of quinidine sulfate therapy had hemorrhages in the skin and gingival bleeding after taking a total dose of approximately 8 Gm. of the drug.2 When the patient had completely recovered, the clinical and hematologic picture was reproduced by the administration of one dose of 0.4 Gm of quinidine sulfate

We wish to report another instance of this idiosyncrasy to the drug.

REPORT OF CASE  An Italian-born seamstress aged 57 years with hypertensive and rheumatic heart disease was admitted Jo this hospital Aug. 1, 1947, complaining of dyspnea of two weeks' duration and frequent attacks of paroxysmal tachycardia over many years. There was no history of

First Page Preview View Large
First page PDF preview
First page PDF preview